Virginia, 2025

Flash Flooding and Flooding in Virginia, June 15, 2025

June 15, 2025 · NWS LWX · 10 events in 6 counties and zones

Slow moving showers and thunderstorms caused localized flooding across portions of Virginia during the afternoon and evening of June 15, 2025. These showers and thunderstorms were in association with a vigorous upper level shortwave trough and quasi-stationary boundary meandering over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Slow moving showers and thunderstorms caused localized flooding across portions of Virginia during the afternoon and evening of June 15, 2025. These showers and thunderstorms were in association with a vigorous upper level shortwave trough and quasi-stationary boundary meandering over the area. A general two to four inches of rain fell across areas where flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 15, 8:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 15, 8:45 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
945 AM EDT Sun Jun 15 2025

.SYNOPSIS...
Daily chances for showers and thunderstorms with the risk of
localized flash flooding look to continue through early next week as
a stalled frontal boundary remains nearby. The coverage of showers
and thunderstorms decreases today through Monday for most of the
area outside of central Virginia. A warm front lifts back through
the area Tuesday into Wednesday with a strong cold front to follow
late week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The stalled frontal boundary seems to have pushed a bit more to
the south/west this morning as clouds and north/northeast winds
have increased in the central Shenandoah Valley. Based on 9AM
satellite and surface obs, the wavy front likely stretches from
Garrett County south to the Shenandoah Mountains, then southeast
to near Farmville, VA, to just south of Virginia Beach along the
VA/NC border.

A pronounced CAD wedge remains in place to the east/north of
the boundary, and it is likely to stick around all day. The 12Z
IAD sounding only has around 10 knots of wind in the boundary
layer, with weak winds atop it. The near-surface easterly flow
from building high pressure well to our north continues to
reinforce the wedge. This keeps highs well below normal in the
upper 60s to 70s this afternoon.

To our west, a broad surface low over western WV will move along
the frontal boundary toward the central Appalachains. Several
ripples of upper level energy continue to traverse atop the
surface boundary. This will help fuel widespread shower and
thunderstorm activity later today for areas along/south/west of
the boundary, along with instances of flash flooding.

The boundary is likely to push a bit more eastward this
afternoon as the surface low tracks east as well. Once again
looking at multicellular clusters developing between 2-10pm
along the boundary before waning after late this evening. Storms
will fuel off of MUCAPE values of 500-100 j/kg with 0-6 km
shear values under 35 kts. Rain rates of 1-2"/hr remain possible
with PWATS still hovering between 1.5 to 2 inches. Flood Watch
remains in effect for the Alleghenies and portions of Central
VA.

To the east, conditions remain dry through this afternoon,
with intermittent drizzle possible. Leftover convection spills
east of the mountains this evening, especially along and south
of I-66/US-50.

Showers and thunderstorms diminish tonight as areas of fog and
low clouds persist. Lows tonight fall back into the low to mid
60s. A few upper 50s are possible in the river valleys and areas
along the PA/MD line as slightly drier air works in.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
High pressure over eastern Canada and northern New England will
shunt a stationary boundary south of the region. Onshore
maritime flow will continue as a result with multiple pieces of
shortwave energy traversing the boundary to the south. The
stalled front will remain close enough for increased chances of
shower activity especially south of the Baltimore/DC metro
areas. Highest shower chances will be during the early morning
and late afternoon/evening hours. Once again isolated instances
of flash flooding are possible given the antecedent conditions
over the last few days. Warm stratiform rain processes will be
more of the theme compared to convective due in part to a
slightly more stable airmass overhead. Highs Monday will remain
in the upper 60s and low to mid 70s with the influence of high
pressure along the New England coast still wedging south and the
front slowly push back north from central and southern VA.

The stalled surface boundary that will have lingered over the area
for several days will finally start to dissipate and lift north of
the area as a warm front Tuesday into Wednesday. Meanwhile, a weak
upper trough will approach from the Ohio Valley. Showers and
thunderstorms are expected to form during the afternoon hours within
a very humid airmass (surface dewpoints around 70). High
temperatures on Tuesday are expected to be reach into the upper 70s
and lower 80s for most.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure strengthens offshore moving into the middle of the
week, leading to south to southwesterly low-level flow and
increasing heat and humidity locally. Temperatures should reach into
the 90s on both Wednesday and Thursday. When combined with dewpoints
in the lower 70s, heat indices may approach 100 on Thursday.
Thunderstorms appear possible both days, but the greater coverage
should be on Thursday as an upper trough tracks off to our north
across the Great Lakes, with its associated cold front approaching
from the west. Current model guidance suggests that ample
instability and shear may be present on Thursday, so some storms may
be on the stronger side. Upper troughing is expected to dig in from
the Great Lakes on Friday. Cooler and drier conditions are expected
locally in the wake of the system's cold front heading into next
weekend.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
Widespread low stratus is expected to persist for the entire day
at all of the terminals. IFR CIGs this morning rise to above
1000-1500 feet this afternoon, but skies remain overcast. It is
possible that clouds break enough at CHO for a brief period of
VFR conditions this afternoon.

Another round of showers and thunderstorms is expected this
afternoon to evening, with the highest concentration of activity
south of a line form KEKN to KCHO/KSHD and KRIC. Storms look to
bubble in these aforementioned locations between 19-02z/3-10pm.

Elsewhere, some evening heavy showers and a few thunderstorms
are possible. Any storm will be capable of producing heavy
downpours, frequent lightning strikes, and gusty winds. Convection
slowly wanes after 00z-04z/8pm-12am. IFR/sub-IFR cigs/vsbys are
expected across all terminals tonight into Monday morning as
onshore flow remains.

Additional periods of sub-VFR conditions are likely to continue
for Monday and Tuesday. Shower and thunderstorm chances will
remain during the afternoon and evening hours especially at
terminals south and east of KCHO Monday before becoming more
scattered areas wide as the front lifts northward Tuesday. Areas
further north will remain in a marine airmass with persistent
low clouds and areas of fog/low clouds during the
overnight/early morning periods.

Sub-VFR conditions may be possible Tuesday morning, but improvement
back to prevailing VFR conditions is expected Tuesday afternoon
through Wednesday. Temporary drops to sub-VFR conditions may be
possible in thunderstorms both Tuesday and Wednesday afternoon.

&&

.MARINE...
A stalled front will sit south of the waters today through Monday.
Onshore easterly flow will persists with occasional gusts up close
to SCA levels this morning and into the afternoon/evening hours.
This is especially true over middle and lower portions of the
Chesapeake Bay compared to the sheltered harbors/inlets.

Some marine fog is possible tonight given the moist airmass in
place. Less shower and thunderstorm activity is also expected
today through Monday given the proximity of the boundary south
of the region. Even with that said, an isolated shower or
thunderstorm cannot be ruled out during the afternoon and
evening hours. Sub-SCA level winds less than 15 kts are expected
through Monday.

Sub-SCA level southerly winds are expected over the waters on both
Tuesday and Wednesday.SCA conditions look to return Thursday
into Friday as a strong cold front crosses the waters.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flood Watch from noon EDT today through this evening for
     MDZ501-502-509-510.
VA...Flood Watch from noon EDT today through this evening for
     VAZ025-026-036-037-503-504-508.
WV...Flood Watch from noon EDT today through this evening for
     WVZ055-501>506.
MARINE...None.

&&

SYNOPSIS...EST
NEAR TERM...KRR/EST
SHORT TERM...EST
LONG TERM...KJP/CPB
AVIATION...KRR/EST/CPB
MARINE...EST/CPB
Hazardous weather outlook, Jun 15, 10:02 AM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1102 AM EDT Sun Jun 15 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-161515-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1102 AM EDT Sun Jun 15 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms with heavy downpours are possible
this afternoon and evening, with the potential for isolated
instances of flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms capable of producing damaging wind
gusts are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-161515-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1102 AM EDT Sun Jun 15 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect from noon today through 11pm tonight
for Albermarle, Nelson, Augusta, Rockingham, Hampshire, and Hardy
counties. Heavy rain in short periods of time may cause rapid
rises to creeks and streams out of their banks along with the
potential for flash flooding in urban areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms capable of producing damaging wind
gusts are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-161515-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
1102 AM EDT Sun Jun 15 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect from noon today through 11pm tonight
for Garrett, Allegany, Mineral, Pendleton, Grant, and Highland
counties. Heavy rain in short periods of time may cause rapid
rises to creeks and streams out of their banks.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms capable of producing damaging wind
gusts are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 15, 8:21 AM EST, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
921 AM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     Tstm Wnd Dmg     2 WSW Gold Dale         38.26N 77.84W
06/14/2025                   Orange             VA   911 Call Center

            A tree blew down near the intersection of
            VA-621 Mine Run Road/Old Plank Road and
            VA-608 Dulin Lane.

&&

DH
Local storm report, Jun 15, 8:24 AM EST, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
924 AM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     Tstm Wnd Dmg     3 SSW Flat Run          38.33N 77.78W
06/14/2025                   Orange             VA   911 Call Center

            Trees blew down near the intersection of
            VA-601 Flat Run Road and Back Gate Lane.

&&

DH
Local storm report, Jun 15, 8:26 AM EST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
926 AM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Tstm Wnd Dmg     Gold Dale               38.27N 77.81W
06/14/2025                   Orange             VA   911 Call Center

            Multiple trees blew down on VA-621 Old Plank
            Road between VA-604 Gold Dale Road and New
            Hope Church Road.

&&

DH
Local storm report, Jun 15, 8:28 AM EST, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
928 AM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     Tstm Wnd Dmg     1 SE Flat Run           38.35N 77.75W
06/14/2025                   Orange             VA   911 Call Center

            Trees blew down on Lake of the Woods Way.

&&

DH
Local storm report, Jun 15, 8:30 AM EST, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
930 AM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     Tstm Wnd Dmg     Verdiersville           38.27N 77.90W
06/14/2025                   Orange             VA   911 Call Center

            A tree blew down near the intersection of
            VA-20 Constitution Highway and VA-622 Pine
            Stake Road.

&&

DH
Local storm report, Jun 15, 9:40 AM EST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1040 AM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     Marine Tstm Wind 1 E Bay Ridge           38.93N 76.43W
06/13/2025  M44 MPH          ANZ532             MD   Mesonet

            A wind gust of 38 knots (44 MPH) was
            measured by the Tolly Point WeatherFlow
            sensor (XTOL).

&&

DH

The radar

The Sterling radar (KLWX), 64 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 3 flood. Local standard time, as filed.

Flood, Culpeper

When
June 15, 11:00 AM EST to 1:00 PM EST
Where
Culpeper County, 2.13 mi SW of Kellys Ford to 2.14 mi ENE of Lagrange
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.460, -77.810

About one foot of water was flowing across Stones Mill Road at Mountain Run which was out of its banks across the roadway.

Flash Flood, Augusta

When
June 15, 2:13 PM EST to 4:13 PM EST
Where
Augusta County, Craigsville to 0.17 mi ENE of Craigsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.080, -79.380

Several roads were blocked by high water around Craigsville, with 6 to 12 inches of water flowing across the road.

Flash Flood, Greene

When
June 15, 4:15 PM EST to 4:30 PM EST
Where
Greene County, 2.37 mi E of March to 2.14 mi E of Dyke
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.264, -78.487

Creek flowing out of banks across Celt Road near the intersection of Amicus Road. Water at least 12 inches deep across road.

Flood, Prince William

When
June 15, 5:45 PM EST to 7:45 PM EST
Where
Prince William County, 1.62 mi E of Greenwich to 1.92 mi E of Greenwich
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.750, -77.620

The intersection of VA-215 Vint Hill Road and Rollins Ford Road has been closed due to high water.

Flash Flood, Fairfax

When
June 15, 8:00 PM EST to 8:30 PM EST
Where
Fairfax County, 2.26 mi WNW of Pohick Estates to 2.22 mi NW of Pohick Estates
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.730, -77.240

Lorton South Run Road at Golden Ridge Road closed due to at least six inches of water flowing across the road.

Flash Flood, Fauquier

When
June 15, 8:09 PM EST to 8:30 PM EST
Where
Fauquier County, 3.52 mi ESE of New Baltimore to 3.74 mi ESE of New Baltimore
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.750, -77.660

Buckland Mill Road closed at Vint Hill Road due to water at least 12 inches deep flowing across the road.

Flood, Prince William

When
June 15, 8:16 PM EST to 10:16 PM EST
Where
Prince William County, 2.07 mi N of Nokesville to 2.45 mi NNW of Nokesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.730, -77.580

Sudley Manor Road at Vint Hill Road closed due to high water.

Flash Flood, Fairfax

When
June 15, 9:30 PM EST to 10:00 PM EST
Where
Fairfax County, 0.54 mi E of Donovans Corner to 0.27 mi ESE of Donovans Corner
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.770, -77.310

Ox Road at Burke Lake Road closed due to at least six inches of water flowing across the road.

Flash Flood, Fairfax

When
June 15, 9:30 PM EST to 10:00 PM EST
Where
Fairfax County, 0.69 mi S of Burke to 0.56 mi SSE of Burke
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.790, -77.270

Burke Road at Heritage Square closed due to at least six inches of water flowing across the road.

Flash Flood, Fairfax

When
June 15, 9:30 PM EST to 10:00 PM EST
Where
Fairfax County, 1.28 mi ESE of Chantilly to 0.92 mi ESE of Chantilly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.890, -77.410

Lees Corner Road closed near Route 50 due to at least six inches of water flowing across the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257608, 1257597, 1257598, 1257609, 1257601, 1257604, 1257611, 1257605, 1257606, 1257607.